The good news is that my 13 year old son’s asthma has been well controlled since re-starting Singulair. The heat and humidity have changed into mostly flawless fall weather days. The air quality has improved greatly. Things are looking up on the asthma front.
But with the good, there is always bad. Singulair can cause mood problems in teens, although the doctors tell us it is rare. As if teens need any more mood problems!! So while we rejoice that the Singulair has worked, we nervously watch our son for signs and try not to be overly paranoid. Additionally, the last time we tried Singulair, he started having blood pressure issues. We never fully understood what was causing that problem. They thought it might have related to the strep infection he had at the time, as well as anxiety-induced high blood pressure. I made the decision to get rid of the Singulair in case it was the problem. His blood pressure got better. We moved on.
But since he was struggling so much this football season, our new doctor suggested trying it again. My son wanted to try it again. So we did and it has so far been a success. We have monitored his blood pressure at home, when we remember. So we watch for blood pressure problems and moodiness. But at least he can breathe and play football.
I share this not for pity…but to see if anyone I know has any experience with Singulair and their children? Good or bad? It’s so interesting how I used to hate medicine and avoid even Tylenol unless I had to have it. Since having asthma, I have changed my tune and am so grateful for these life-saving drugs and the people who make them. Unfortunately, if we want to breathe, we also have to deal with their scary side effects, not to mention their high costs. But when your kid says, “Mom, can I please take it? It helped so much last time,” you say yes. Because you just want him to be well.
3 thoughts on “My Love/Hate Relationship with Singulair”
Hello, I am part of a Singulair side effects support and discussion group of over 600 members. It would be great if you wanted to join the group and we could all share our advice etc. Many of us have children that have suffered the neuropsychiatric side effects including suicidal ideation. Many have also experienced a type of withdrawal period after coming off be sadly many children have ongoing side effects long after coming off. This is not proven within the medical community but we are all striving to encourage further research. Here is the link to the page https://www.facebook.com/groups/40378158644/ Kind regards, Vanessa
My son was on Singulair for a year and develped anxiety and insomnia. The symptoms got worse when his dose was increased. At the time, we thought it was either bad behaviour (screaming, tantrums etc) or emotional reactions to his allergies/anaphylaxis. Then a lightbulb went on and we found out about the side-effects of Singulair (not from the doctor, obviously!). The day after we stopped the Singulair, he had a good night’s sleep, probably the first in six months. He still has anxiety issues when he is stressed or tired but there is no more screaming. Unfortunately, Singulair was very good at controlling his asthma and hay fever. We are now using another medication but is is not as effective. However, we would never go back to Singulair.
My daughter had night terrors and was sleepwalking (at 2 years old) while on Singulair for a few weeks. As soon as we stopped the meds those side-effects stopped. We have also had issues with anxiety and OCD which I honestly can’t say was definitely caused by the drug as she was first given it at 7 months old, but seeing such similar reactions in other kids makes me pretty sure it was the cause. She is now 7 and hasn’t taken it for 5 years and we are still dealing with some on/off OCD and anxiety issues.
The only advice I can offer is to monitor your son very closely while he’s on it and ensure he tells you if he feels different at all – he is at least old enough to understand that.